Susan Bouffard, Ph.D. - (860) 418-6993 firstname.lastname@example.org
Naloxone, also known as Narcan, is a prescription medication that reverses opioid overdoses. It is a safe and easy to use medication that you can get from your doctor or a certified pharmacist. CT Medicaid and most commercial insurance cover naloxone, although there may be a co-pay or deductible.
How Can I Get Naloxone?
- Your primary care provider/family doctor can give you a prescription for naloxone that can be filled at any CT pharmacy.
- Any provider who is able to prescribe you an opioid can prescribe you naloxone.
- Pharmacists in CT who have completed training to become certified can both prescribe and dispense naloxone.
- DMHAS-funded Regional Behavioral Health Action Organizations (RBHAOs) can provide training as well as naloxone.
- DPH-supported mobile vans offering Specialized Syringe Programs for needle exchange that also offer naloxone and training.
- Harm Reduction programs may also offer free naloxone and training. Click here for a list of syringe service (needle exchange) programs in Connecticut.
Other Related Services and Supports
Responding to opioids involves multiple state agencies, including:
Department of Public Health (DPH)
- Offers the Naloxone and Overdose Response App (NORA) for free, with links to everything you need to know about opioids, naloxone and responding to an overdose.
- The CT Statewide Opioid Reporting Directive (SWORD), reports overdoses, both fatal and non-fatal, in real time.
Department of Consumer Protection (DCP)
- Connecticut Prescription Monitoring and Reporting System (CPMRS) monitors all the controlled substances a person has prescribed to them.
- DCP maintains the list of pharmacists able to prescribe and dispense naloxone and naloxone map.
Has supported legislation related to opioids and naloxone.
Any of the following materials can be printed. For convenience, the one-page two-sided brochure listed below contains information for identifying and responding to an opioid overdose with naloxone.
The Opioid Epidemic and Naloxone (Narcan) (PowerPoint)
Helpful Resources and Links
Naloxone (Narcan) is a safe prescription medication. Its sole purpose is to reverse an opioid overdose. Unless a person is known to be allergic to naloxone (Narcan), it is safe to administer.
Properly administered, naloxone (Narcan) usually works within 2 – 5 minutes. If there is no response during this time, a second dose should be administered.
In CT, authorized prescribers are physicians, surgeons, PAs, APRNs, dentists, podiatrists and, with the 2015 legislation, Pharmacists who have been trained and certified.
Any pharmacist who has been trained and certified can prescribe and dispense naloxone (Narcan). The pharmacist will educate the person requesting the naloxone (Narcan) on its use. Additionally, your primary care provider (physicians, surgeons, PAs, APRNs, dentists, and podiatrists) would be able to prescribe naloxone (Narcan) to you. Many programs providing treatment for substance use also have mechanisms in place to provide education and access (through prescriptions or kits) to naloxone (Narcan). You may also check the map of pharmacies with pharmacists approved to prescribe naloxone on the Department of Consumer Protection's website.
Public Act 11-210 An Act Concerning Emergency Medical Assistance for Persons Experiencing an Overdose and the Designation of Certain Synthetic Stimulants as Controlled Substances concerns consequences for possession of different substances, but makes an exception in section g, for persons who in good faith seek medical assistance for a person that they reasonably believe is overdosing. Consequently, you should be protected from arrest by this “Good Samaritan” law.
What do I do if I come across someone who has overdosed?
An overdose is a medical emergency requiring an immediate response. The 2 most important things to do are:
- Give the person naloxone
- Call 911
If you are able to, provide rescue breathing using the following steps:
- With the person flat on their back and you kneeling beside them, tilt their head back, lift their chin and pinch their nose shut
- Using a face shield, if available, cover their mouth with your mouth, provide 2 breaths, then 1 breath every 5 seconds
- Continue breathing for the person until they revive or EMS arrives or you are too exhausted to continue
These factors are associated with increased risk of an opioid overdose:
- Using too much (more than the usual amount; stronger than expected)
- less tolerance due to not using for at least a few days because of arrest, incarceration, hospitalization, rehab, etc.
- Using alone
- Mixing opiates with other substances, especially other respiratory depressants like alcohol and/or benzodiazepines (tranquilizers)
- Other health issues
- Previous overdose
- Mode of administration (Smoking and IV use are riskier)
These factors are associated with decreased risk of an opioid overdose:
- Using a consistent source/supplier
- Testing a small amount first
- Using a less rapid mode of administration (snorting)
- Using with someone else
- Using less if you haven’t used in some time, for any reason
- Not letting anyone else prepare your drugs for you
Should I report if I revived someone with naloxone?
Individuals are not required to report having revived someone with naloxone. At present, EMS, hospitals, and others because of their jobs are required to report naloxone reversals.
Will insurance cover the cost of the naloxone (Narcan)?
So, if the person who overdosed hasn't had time to metabolize the opioids in their system by the time the naloxone wears off, those opioids could reattach to the brain receptor sites and the person could re-overdose. This is one reason why it is important for people who have overdosed to be checked out at the hospital even if they have been revived already by the naloxone.
Many people in our society, including some medical professionals, don't understand the addictive process. They mistakenly assume that an addiction reflects a lack of willpower, a personality defect or a moral weakness. These assumptions are untrue. Any person, under certain circumstances, has the potential to develop an addiction. Opioids are powerful and potentially addictive substances, including those prescribed by a doctor. If your family doctor will not prescribe you naloxone, there are other ways to obtain it. See the answer to Where can I go for naloxone and training?
Where can I go for naloxone and training?
At this point in Connecticut, there are several ways to access naloxone and training:
- Ask your family doctor for a prescription for naloxone, which can be filled at any Connecticut pharmacy
- Go directly to a pharmacist certified to prescribe and dispense naloxone. You can use this link to find a certified pharmacist near you: (insert link). The pharmacist will train you on how to use the naloxone.
- Contact your Regional Behavioral Health Action Organization (RBHAO). These local DMHAS-funded RBHAOs can provide you with naloxone and training.
- Utilize the DPH mobile vans that provide sterile syringe exchange as they also have naloxone and can offer training.
- Use DPH's NORA (Naloxone and Opioid Response App) available for free download at norasaves.com if you need step-by-step instructions on how to use naloxone. It can also help you access naloxone and other helpful resources.